Skip to content
My WebMD Sign In, Sign Up
Is Zyrtec-D safe to take longterm?
avatar
Ev345 posted:
I had been taking zyrtec-d for years for my allergies and would take it nearly everyday. My Dr. recently moved and I selected a new Dr. who told me to go off the zyrtec-D b/c my Dr. had said it can raise blood pressure but that I'm young and that isn't worrisome now but to try going off it and see what happens(I had had sinus and UTI infection at the time and was prescribed antibiotics which worked to clear it up). For approx. 3 months I didn't have any really bad sinus pressure or congestion etc. I did get slight sinus pressure and headaches but just used Advil.

Well I went off it for 3 months and once spring allergy season started I woke up with a killer headache bad sinus pressure, fatigue, neck pain, runny nose last Friday. I took some advil and they helped somewhat. They didn't help the sinus pressue so I started taking the zyrtec-D again this week along with the Advil and the cold I think I have is clearing up(I have not needed advil in 2 days because my headache is gone but I have continued taking the zyrtec-D) I still have a runny nose, and coughing up some green phlegm every now and then but not consistently.

Knowing all my symptoms etc. my question is: is it safe to take zyrtec-d long term? I'm almost afraid not to take it now because it seems I get infections when I'm off it(which is what almost happened here but I went back on it just in time I think...) Has anyone else taking zyrtec-d for years daily? It seems I can't go off it because when I do I get a sinus infection or sinus pressure and pain with headache that impacts my life to the point I need to be in a dark room and can't function. Also I notice this all happens and the symptoms worsen especially when I have my period the sinus pressure and headache is excruciating! I have to take advil for 7 days during my period along with the zyrtec-d then once my cycle ends I stop the advila nd only use the zyrtec-d and take advils only as needed. Help!
Reply
 
avatar
TrudyGERD responded:
Everybody has different thoughts on this. Personally, I don't like the combined medications with the D (that means there's a decongestant in it). It's decongestants that are implicated in blood pressure issues, not antihistamines. In addition, you can safely double up on antihistamines but doing so if there's an added decongestant can be dangerous and for some people fatal. In addition, why treat symptoms that aren't there yet? If you're treating allergies then use just an antihistamine on a daily basis. If you still get congested then take a separate decongestant as needed.

My daughter takes Zyrtec daily. She will likely do so for about 4 months of the year every year (various trees are her worst allergy so starting treatment a month before blooming begins then continuing until trees are done with their initial spring bloom is hopefully sufficient but we'll continue into the summer as needed) along with Nasonex which may end up being a year round treatment though I'm hoping not. If she gets additional congestion then we'll treat with a decongestant at that time and only at that time.
 
avatar
Ev345 responded:
Thanks for the insight. I guess I take it daily because I kind of know what will end up happening/ending up on antibiotics. I think I may try what you suggested with only taking the zyrtec then taking a sep. decongestant when symptoms start. Although in the past I tried just taking the regular zyrtec for a month or two and I ended up congested yet again. I have to try to figure something out this is a bit much for me and I don't want to take zyrtec-d daily but I don't know what's best for me. I was on nasonex and that always caused me to get a sinus infection so my Dr. took me off it. I will keep on trying! Thanks so much for the info. and please if you have any more info. or ideas I'd appreciate it!
 
avatar
ma1998 replied to Ev345's response:
TRY THE NETI POT!!!!!
 
avatar
kathi6 responded:
I have the same problem. The Neti pot does not help prevent a sinus headache upon awakening in the morning. Nothing will prevent a the headache except taking a decongestant before going to bed. Very frustrating but I have tried everything!


Helpful Tips

Keep your distance
I use nail polish and polish remover in the bathroom with the exhaust fan on and the window open or preferably both. Keep products at arm's ... More
Was this Helpful?
0 of 0 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the Duke Health Asthma and Allergies Center